Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 91, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 6:43 PM CDT for Davis County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2019, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 25, 2019, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Davis County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953
WUUS53 KDMX 252343
SVRDMX
IAC051-260015-
/O.NEW.KDMX.SV.W.0091.190625T2343Z-190626T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
643 PM CDT Tue Jun 25 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Davis County in southeastern Iowa...
* Until 715 PM CDT.
* At 643 PM CDT, severe thunderstorms were located along a line
extending from near Douds to 6 miles north of Lancaster, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomfield, Pulaski, Drakesville, Floris and Bloomfield Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4065 9264 4068 9264 4090 9239 4090 9218
4060 9218 4059 9257
TIME...MOT...LOC 2343Z 299DEG 29KT 4086 9215 4061 9257
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg1 follow-up statement
526
WWUS53 KDMX 260014 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT Tue Jun 25 2019
IAC051-260024-
/O.EXP.KDMX.SV.W.0091.000000T0000Z-190626T0015Z/
Davis IA-
714 PM CDT Tue Jun 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR DAVIS COUNTY WILL EXPIRE AT
715 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4065 9264 4068 9264 4090 9239 4090 9218
4060 9218 4059 9257
TIME...MOT...LOC 0014Z 299DEG 29KT 4074 9187 4049 9229
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:35 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 25, 6:35 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Tue Jun 25 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 318 PM CDT Tue Jun 25 2019 The primary concerns through the period will be ill-defined convective trends in increasing instability over the next several days, and a prolonged heat and humidity episode with temperatures nudging up further versus previous forecast cycles. The current Rockies short wave ridging will build into the MO Valley tomorrow and continue to allow increased instability to push farther north over time. Weak waves will continue to pass through the flow keeping at least low PoPs in the forecast through at least Thursday with both peak heating and nocturnal convection possible. Eventually the ridge will build further northward and push Iowa fully in the warm sector with any low level convergence and baroclinicity sufficient for convective development to our north. However this will also allow heat and humidity to build closer to advisory criteria. The immediate concern is severe potential however. Elevated convection has already produced dime sized hail near Carson in 2-3K MUCAPEs and 35kts of effective shear. The best mixed layer conditions are farther south however where MLCAPEs quickly jump up to 2K+ j/kg. These conditions, along with the current 0-500m moisture convergence axis into northern MO and Bunkers supercell motion to the southeast, may all keep the best severe potential to our south. Weak NW winds into our southwest forecast area have dropped dewpoints and instability. Nevertheless the slightly elevated storms may still produce severe weather across southern IA. Supercells with large hail and damaging wind would be the primary threats, wind especially if it can become rooted lower, due to the effective shear and steep lapse rates aloft. The tornado potential for now with little 0-1km shear or SRH, or 0-3km CAPE. Locally heavy rain is possible as well, but storm motion and residence time should preclude much in the way of the flooding threat. Most convection allowing models are in agreement with the convection either dissipating or exiting southern Iowa by late evening, but there is also some hint that persistent theta-e advection may sustain weaker convection into the night. Tomorrow will start a two day period with lowered confidence as building heights result in an associated northward push of instability. The question over this span will be how much of a break, if any, there will be between sequential nocturnal and daytime heating convective episodes. For instance some models depict a Siouxland MCS advancing into IA during the day, which could limit the peak heating potential, while others show more of a break with the potential of more instability re-charge and allowance for the effective boundary ending up farther north. These uncertainties driven by mesoscale outflow questions repeat themselves Thursday into Thursday Night so confidence is low through this time span. Moderate to high instability will be in place keeping severe weather possible area wide, but the building heights will likely keep much of the more organized threat north. Regarding heavy rain and potentially flash flooding, this will increase Wed and Thu Nights with a persistent southwest low level jet and associated moisture convergence focused into IA. This should produce nocturnal convection at a minimum, even if not aided by lingering peak heating storms. The precipitable water values are not anomalously high with mainly shallow moisture in place, but even seasonal late June values are sufficient for heavy rains, especially coupled with deep warm cloud depths and weak mean winds as the ridge builds. The forecast drys out Friday through the weekend with heat becoming the primary weather story. Although not all elements are available for examination, the NBM nudge upward is difficult to argue with considering the warming pattern and breadth of guidance included in the NBM. This would push heat indices to the cusp of advisory criteria /105F/ over the weekend. Folks participating in, or planning, outdoor activities should be prepared to mitigate heat effects as this will be the first noted heat episode of the season. Confidence continues to be low early next week but at least some PoPs do return to the forecast by this time, mainly due to GFS and CMC influences which are more bullish on the ridge breakdown than the GEFS or ECMWF. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 635 PM CDT Tue Jun 25 2019 Main immediate concern is ongoing convection over the far south affecting mainly KOTM. Potential for some convection again later in the overnight, but confidence remains low at this time. Will monitor. Also, as warm front lifts north Wednesday more convective initiation expected between 18-22z over the north and have covered for now with VCSH...due to coverage and timing uncertainties. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...REV
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CDT Tue Jun 25 2019 IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Audubon-Guthrie- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible towards central Iowa this evening. A few storms may be strong, with lightning, hail and strong winds as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Periods of heavy rainfall may be possible during the overnight hours as well. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ049-050-059>062-070>075-081>086-092>097-261930- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible late this afternoon through this evening. Lightning, large hail and damaging winds are the primary threats. A tornado or two is also possible, along with brief periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening, especially across southern Iowa. Kotenberg
In the hours before
Local storm report, Jun 25, 6:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 7 N PLANO 40.86N 93.05W
06/25/2019 M1.75 INCH APPANOOSE IA OTHER FEDERAL
CORP OF ENGINEERS PERSON CALLED DISPATCH TO
REPORT GOLF BALL HAIL.
&&
FABLocal storm report, Jun 25, 6:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL WELDON 40.90N 93.74W
06/25/2019 E1.00 INCH DECATUR IA EMERGENCY MNGR
SWATHS OF STRIPPED CROPS AT THE
CLARKE/DECATUR COUNTY LINE - DELAYED REPORT,
TIME EST. VIA RADAR.
&&Special weather statement, Jun 25, 6:19 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Des Moines IA 619 PM CDT Tue Jun 25 2019 IAZ082>084-093>095-260000- Clarke IA-Wayne IA-Lucas IA-Ringgold IA-Union IA-Decatur IA- 619 PM CDT Tue Jun 25 2019 ...Line of Storms May Produce Penny to Nickel Size Hail and Winds over 40 mph... At 619 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles west of Lakeside Casino to near Irena. Movement was east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Osceola, Leon, Mount Ayr, Lamoni, Sun Valley Lake, Lakeside Casino, Murray, Humeston, Kellerton, Grand River, Van Wert, Lucas, Garden Grove, Davis City, Woodburn, Decatur City, Tingley, Weldon, Derby and Redding. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Iowa. LAT...LON 4116 9401 4104 9336 4058 9370 4057 9440 TIME...MOT...LOC 2319Z 279DEG 37KT 4109 9400 4061 9434 Kotenberg
Local storm report, Jun 25, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL HUMESTON 40.86N 93.50W
06/25/2019 E1.00 INCH WAYNE IA PUBLIC
REPORTED AT 6:04 PM RADAR INDICATED TIME WAS
5:55 PM.
&&
FABLocal storm report, Jun 25, 6:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 NW CROMWELL 41.09N 94.52W
06/25/2019 E1.00 INCH ADAMS IA TRAINED SPOTTER
DELAYED REPORT, VIA SOCIAL MEDIA.
&&Local storm report, Jun 25, 6:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 S UDELL 40.74N 92.74W
06/25/2019 APPANOOSE IA LAW ENFORCEMENT
TREES DOWN BLOCKING ONE LANE OF HIGHWAY 2.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:06 PM CDT | Special Weather Statement | DMX | Adair, Cass | 54 min |
| Jun 25, 4:01 PM CDT | Special Weather Statement | DMX | Adair, Cass | 59 min |
| Jun 25, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 51 min |
| Jun 25, 5:26 PM CDT | Special Weather Statement | DMX | Adams, Union | 49 min |
| Jun 25, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wapello, Wayne | 50 min |
| Jun 25, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 30 min |
| Jun 25, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Union | 25 min |
| Jun 25, 5:56 PM CDT | Special Weather Statement | DMX | Ringgold | 64 min |
| Jun 25, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 37 min |
| Jun 25, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Wayne | 32 min |
| Jun 25, 6:19 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Ringgold | 41 min |
| Jun 25, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 37 min |
| Jun 25, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 25, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 29 min |
| Jun 25, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.